Indiana, 2006

Hail in Indiana, March 11, 2006

March 11, 2006 · NWS IWX · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 11, 6:30 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 11, 6:30 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
630 PM EST SAT MAR 11 2006

.AVIATION...
THIS EVENING A COLD FRONT WILL BE APPROACHING FROM THE WEST...AND
MOVING INTO THE NORTHWEST CORNER OF THE AREA BEFORE 12Z. ENOUGH
MOISTURE AT LOW LEVELS BEING ADVECTED OVER THE AREA TO PROVIDE MVFR
CIGS...THEN IFR WX EXPECTED WITH SHRA AND TSRA ALONG AND AHEAD OF
FRONT. CLEARING EXPECTED IMMEDIATELY BEHIND THE FRONT AS DRIER AIR
MOVES IN. AS FRONT APPROACHES WINDS SHOULD BACK TO THE WEST
OVERNIGHT AND THEN SWING NORTHWEST AFTER FRONTAL PASSAGE...SUNDAY
MORNING.

&&

.SHORT TERM...
TEMPERATURES AND CLOUD COVERAGE ARE ABOUT THE BIGGEST QUESTIONS FOR
TONIGHT AND TOMORROW...WITH WHEN ITS GOING TO RAIN AND HOW MUCH
THUNDER THE NEXT QUESTIONS. TEMPERATURES HAVE WARMED UP MORE THAN
EXPECTED TODAY AND SKIES HAVE BECOME MOSTLY SUNNY. SO WITH THE
ADVANCING COLD FRONT FROM THE WEST...HOW WILL THE SKIES CLOUD UP AND
CONSEQUENTLY HOW FAR WILL TEMPERATURES BE ALLOWED TO DROP. DID NOT
ALTER AREA MIN TEMPS TONIGHT THAT MUCH EXPECT FOR IN OUR OHIO
COUNTIES. TEMPERATURES THERE HAVE NOT WARMED UP THAT MUCH MORE THAN
FORECASTED LOWS...AND WITH SOME PARTLY CLOUDY SKIES TO BEGIN THIS
EVENING...TEMPERATURES WILL FALL MORE THAN ZERO TO 3 DEGREES. FOR
THE FIRST PART OF THIS EVENING THE CLOUD COVERAGE IS A LITTLE BIT IN
QUESTION BUT SKIES SHOULD BE MOSTLY CLOUDY TO CLOUDY SHORTLY BEFORE
OR AROUND MIDNIGHT...ONCE THE COLD FRONT GETS CLOSER. WAS NOT TOO
IMPRESSED WITH THE GFS...WITH IT SEEMINGLY OVERDOING A LOT OF THINGS
ONE OF WHICH WAS THE PRECIP AND CLOUDS FOR TODAY. THE NAM LOOKS TO
HAVE A BETTER HANDLE ON THINGS AND THEREFORE CONSIDERED IT MORE OVER
OTHER MODELS. THE NAM HAD KEPT THE RAIN DOWN TO OUR SOUTH FOR
TODAY...PRETTY MUCH WHERE THE RAIN STAYED AT. AROUND MIDNIGHT THE
FRONT WILL BE INTO NORTHERN ILLINOIS. A LOW LEVEL JET WILL SET UP
AHEAD OF THE ADVANCING COLD FRONT...UP TO 55 KNOTS SOUTHWEST OF THE
CWA POINTED RIGHT AT US...AND THEN MAINLY AFTER MIDNIGHT THE JET
WILL MOVE OVER THE CWA AT 40 TO 45 KNOTS. THIS WILL USHER MOISTURE
INTO THE AREA. MODEL SOUNDINGS HAVE DEEPER MOISTURE LATER TONIGHT
AND BIG ENOUGH CLOUD DEPTH TO CONTAIN ICE IN THE UPPER PORTION. THIS
WILL ALLOW FOR GOOD LIGHTENING/THUNDER DYNAMICS TO OCCUR. THIS ALONG
WITH LIFT TONIGHT...MAINLY ASSOCIATED WITH THE FRONT...NAM SHOWING
DECENT OMEGA AND UPPER LEVEL DIVERGENCE AND LOWER LEVEL CONVERGENCE
MOVING THROUGH TONIGHT...WILL CAUSE SHOWERS AND THUNDERSTORMS FOR
THE CWA. THE LAST TWO RUNS OF THE NAM HAVE SLOWED THINGS DOWN A
LITTLE BIT...SO ALSO SLOWED DOWN THE BEST PRECIP CHANCES TO CLOSER
TO MIDNIGHT AND EXTENDED THE PRECIP CHANCES A LITTLE INTO TOMORROW
MORNING. MOST MODELS DO AGREE THAT THE COLD FRONT WILL MOVE THROUGH
THE CWA TONIGHT AND THEN STALL OUT IN OUR EASTERN COUNTIES AND
EXTEND SOUTHWESTWARD JUST SOUTH OF OUR SOUTHERN COUNTIES AROUND 12Z.
STILL EXPECTING MOST OF SUNDAY TO BE DRY AS SOUNDINGS ARE SHOWING
MOST OF THE MOISTURE IN THE ATMOSPHERE TO MOVE ON TO THE EAST AND
SKIES BECOMING PARTLY CLOUDY. WITH SUNSHINE TOMORROW AND A GOOD
NORTHWEST WIND...WILL MAKE TOMORROWS HIGHS A LITTLE TRICKY BUT MADE
NO CHANGES TO TOMORROWS HIGHS WITH TEMPS STILL EXPECTED TO BE AROUND
FORECASTED HIGHS.
&&

.LONG TERM...
ACTIVE NEG PNA PATTN CONTS W/DEEP BROAD TROUGH PERSISTING ACRS THE
WRN US AND UNSEASONABLY WARM RIDGE IN PLACE ACRS ERN US.

PRIMARY ISSUE CONCERNS CONVECTION SUN NIGHT/MON AS LAST IN SERIES OF
WRN TROUGHS EJECT NEWD THROUGH THE GREAT LAKES.

12Z GUIDANCE CONTS TO PAINT A SIMILAR SFC RESPONSE AS LEAD UPR
TROUGH AND ASSOCD JET ALBEIT W/A SLOWER EWD EJECTION CROSS THE GREAT
LAKES. HWVR UNFAVORABLE TIMING REMAINS W/ACTIVE FNTL ZONE XPCD TO
DVLP BACK WEST ACRS MO/IL LT SUN AFTN/EVENING W/WKNG CONVECTIVE LINE
THEN PUSHING EWD ACRS IN AND INTO WRN OH BY DAYBREAK MONDAY. THUS
DIMINISHING SVR THREAT CONFINED TO WRN CWA TWD MID/LATE EVENING IF
AT ALL. BIGGER THREAT CONTS TO BE HVY RAIN POTENTIAL AND ADDRESSED
IN GOING ESFIWX. OTHERWISE WILL DELINEATE POPS FURTHER FIRST HALF OF
SUN NIGHT BFR GOING CAT POPS CWA WIDE EARLY MON. DEEPENING WARM
SECTOR AND THERMAL RIDGING IN PLACE GIVE POTENTIAL MAXES IN THE LOW
70S ALTHOUGH EASTERLY SFC TRAJECTORIES N OF DVLPG WARM FRONT AND
INCREASING CLOUD CVR FAVOR MORE CONSERVATIVE BUT MILD MAV NUMBERS
SUN AFTN. OTHERWISE UPPED POPS SE CWA MON AFTN W/SLWR SFC
PROGRESSION AND INDICATIONS OF CONVN REDVLPG ALG STG CDFNT THEN.
TEMPS JUST AS PROBLEMATIC W/10+ SPREAD BTWN GUIDANCE NUMBERS. WILL
LEAN TWD MET NUMBERS FOR NOW W/BTR CHC FOR LINGERING PRECIP TO HOLD
THINGS DOWN.

BEYOND THAT...PATTN REVERTS BACK TO POSITIVE PNA STATE W/INCREASING
NW FLOW ALOFT AND SIGNIFICANTLY COLDER TEMPS TO BLO NORMAL. YDA MED
RANGE INDICATION OF AMPLIFIED SW EJECTING EWD ACRS CONUS TUE-FRI
STILL HOLDS MERIT ALTHOUGH ON A MUCH FURTHER SWD TRACK THEN YDA.
CONFIDENCE REMAINS LOW W/DETAILS ASSOCD/W THIS SYS BUT THE POTENTIAL
IS THERE FOR A SIGNIFICANT SNOW THURSDAY ACRS THE LAKES.
OTHERWISE GOING TEMP NUMBERS IN THE BALLPARK.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM EST THIS EVENING FOR LMZ043-
     LMZ046.

&&

SHORT TERM...98
LONG TERM....66
AVIATION...98/EDDY
Hazardous weather outlook, Mar 11, 1:28 PM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
128 PM EST SAT MAR 11 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1228 PM CST SAT MAR 11 2006 /128 PM EST SAT MAR 11 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATER TONIGHT ALONG A COLD FRONT AS IT
PUSHES INTO THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...
BUT MAY PRODUCE ISOLATED SMALL HAIL AND GUSTY WINDS ESPECIALLY WEST
OF A LINE FROM THREE RIVERS MICHIGAN TO PERU INDIANA. IN
ADDITION...THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
AMOUNTS IN EXCESS OF AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE INTO THE
WESTERN GREAT LAKES AND LOWER OHIO VALLEY REGION SUNDAY NIGHT.
WARM...MOIST AND UNSTABLE AIR WILL BE TRANSPORTED OUT AHEAD OF
THIS FRONT FROM THE GULF OF MEXICO WITH SHOWERS AND THUNDERSTORMS
EXPECTED TO BREAK OUT OVER THE MIDDLE MISSISSIPPI RIVER VALLEY
SUNDAY AFTERNOON AND MOVE INTO THE SOUTHERN GREAT LAKES SUNDAY NIGHT.
AN ISOLATED SEVERE STORM WILL BE POSSIBLE SUNDAY EVENING SOUTH OF
HIGHWAY 30 WITH A THREAT FOR DAMAGING WINDS GUSTS AND SMALL HAIL.
IN ADDITION...LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH
COULD LEAD TO SUBSTANTIAL RISES ON CREEKS...STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY FLOODING OR VERY HEAVY RAINFALL
AMOUNTS THIS WEEKEND INTO EARLY NEXT WEEK. ALSO...SPOTTERS SHOULD
MONITOR LATER FORECASTS FOR THE POSSIBILITY OF SEVERE WEATHER
WATCHES.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-121115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
128 PM EST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CHANCE FOR THUNDERSTORMS EXISTS LATER TONIGHT ALTHOUGH NO
SEVERE WEATHER IS EXPECTED. STRONG SOUTH WINDS GUSTING TO 30 KNOTS
ALONG THE LAKE MICHIGAN SHORELINE THIS AFTERNOON WILL RESULT IN
ROUGH SEAS WITH WAVES TO 6 FEET WHICH WILL POSE A THREAT TO
MARINERS UNTIL SUBSIDING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE INTO THE
WESTERN GREAT LAKES SUNDAY NIGHT WITH SHOWERS AND THUNDERSTORMS
ACCOMPANING THE COLD FRONT. NO SEVERE WEATHER IS EXPECTED.

NORTHWEST WINDS WILL INCREASE TO 15 TO 25 KNOTS MONDAY NIGHT...AND
AND CONTINUE INTO TUESDAY. NORTHWEST WINDS WILL GRADUALLY
DIMINISH BY WEDNESDAY MORNING. WAVES GREATER THAN 4 FEET ARE
EXPECTED MONDAY NIGHT INTO WEDNESDAY MORNING.

ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE GREAT LAKES REGION
THURSDAY AND THURSDAY NIGHT. WINDS OF 15 TO 25 KNOTS AND WAVES
GREATER THAN 4 FEET WILL BE POSSIBLE THURSDAY NIGHT.

 &&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, White

When
March 11, 10:08 PM EST to 10:09 PM EST
Where
White County, Brookston
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.600, -86.850

Hail, White

When
March 11, 10:09 PM EST to 10:10 PM EST
Where
White County, Chalmers
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -86.850

Hail, White

When
March 11, 10:10 PM EST to 10:11 PM EST
Where
White County, Brookston
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.600, -86.850

Hail, White

When
March 11, 10:15 PM EST to 10:16 PM EST
Where
White County, Burnettsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -86.583

Hail, Cass

When
March 11, 10:15 PM EST to 10:16 PM EST
Where
Cass County, 2 mi SSW of Walton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -86.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495952, 5495953, 5495954, 5495955, 5495956.